Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 10, 2004, 3:12 PM PDT for San Bernardino County, California. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2004, 3:12 PM PDT (22:12 UTC)
- Expired
- Sep 10, 2004, 5:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 169 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 3:38 PM PDT | FLASH FLOOD | 6 E Twentynine Palms, CA | SWIFT WATER RESCUES IN PROGRESS IN WONDER VALLEY |
| Sep 10, 4:31 PM PDT | FLASH FLOOD | 10 E Twentynine Palms, CA | LAW ENFORCEMENT REPORTED AMBOY ROAD WAS CLOSED FROM TWENTYNINE PALMS TO SHEEP HOLE PASS. POWERLINES WERE ALSO REPORTED DOWN IN THE AREA ALONG WITH DEBRIS IN THE ROADWAY. |
| Sep 10, 5:10 PM PDT | FLASH FLOOD | 12 E Twentynine Palms, CA | FOUR SWIFT WATER RESCUES IN WONDER VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 102213 FFWVEF CAC071-110015- /X.NEW.KVEF.FF.W.0005.040910T2212Z-040911T0015Z/ /0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 312 PM PDT FRI SEP 10 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 515 PM PDT * AT 308 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM IN WONDER VALLEY NORTHEAST OF TWENTYNINE PALMS. FLOODING IS LIKELY ALONG AMBOY ROAD AND TWENTY NINE PALMS HIGHWAY. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3410 11598 3408 11566 3427 11567 3427 11597 $$ CZYZYK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:40 PM PDT, 32 minutes earlier.
Area forecast discussion, Sep 10, 2:40 PM PDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 240 PM PDT FRI SEP 10 2004 .SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE TO SUPPORT AFTERNOON THUNDERSTORM DEVELOPMENT THIS EVENING AND TOMORROW AFTERNOON. DRIER...MORE STABLE AIR IS FORECAST TO MOVE INTO THE AREA FROM THE WEST BY SUNDAY. TEMPERATURES WILL BE ABOUT 2-3 DEGREES ABOVE NORMAL SATURDAY THROUGH TUESDAY...THEN LOWER TO BELOW NORMAL AGAIN DURING THE LATTER HALF OF THE WEEK. && .SHORT TERM...SPECIAL 18Z SOUNDING FROM DRA SHOWED SOME NOTICEABLE DRYING TAKING PLACE...ESPECIALLY IN THE SFC-700MB LAYER. 12Z RAOB SUGGESTED AFTERNOON CAPE OF 2000 J/KG AT MAX HEATING BUT THE 18Z LAUNCH INDICATES MORE LIKE 700 J/KG AND LI OF ABOUT -3C. WINDS ALOFT OVER DRA WERE WEAKER AT 18Z ALSO...SUPPORTED BY WV LOOP AND SAT/ACFT WINDS WHICH INDICATE JET MAX NOW LIFTING OUT ACROSS SOUTHERN UTAH. THUS WHILE THERE IS STILL SUFFICIENT MOISTURE AND INSTABILITY TO SUPPORT THUNDERSTORM DEVELOPMENT...THE COVERAGE IS NOT AS WIDESPREAD AS YESTERDAY. HOWEVER...MODERATE BUOYANCY FROM LAS VEGAS SOUTH COMBINED WITH LOCALLY FAVORABLE STORM-RELATIVE SHEAR WILL PROBABLY PRODUCE A FEW ROTATING STORMS THAT COULD GENERATE AN ISOLATED DAMAGING WIND REPORT OR SOME DIME-SIZED HAIL. BEST POTENTIAL WILL BE ALONG AND SOUTH OF A LINE FROM TWENTYNINE PALMS TO MOUNTAIN PASS TO MEADVIEW. WILL KEEP THE MENTION OF AFTERNOON THUNDERSTORMS FOR SATURDAY..BUT EAST PAC TROUGH SHOULD LEAD TO SUBSTANTIAL DRYING BY SUNDAY. INCREASED MIXING SHOULD COUNTERACT THE MODEST HEIGHT FALLS RESULTING IN A LITTLE WARMING ON SUNDAY AND MONDAY. A DEEPER TROUGH IS FORECAST TO MOVE INTO THE WEST EARLY WEDNESDAY WHICH WILL LIKELY PRODUCE SEVERAL DEGREES OF COOLING FOR THE SECOND HALF OF THE WEEK. && .LONG TERM...MODELS IN FAIR AGREEMENT FOR MONDAY THROUGH THURSDAY WITH NO MAJOR CHANGES FROM PREVIOUS RUNS. SHORTWAVE TROUGH EXITING JUST TO THE EAST MONDAY WITH MODERATE TO WEAK WESTERLY FLOW TUESDAY. BROAD TROUGH OVER THE PACIFIC NORTHWEST STILL PROGGED TO DEEPEN OVER THE FAR WESTERN U.S. WEDNESDAY AND THURSDAY. GFS AND DGEX KEEP THE AIRMASS OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT QUITE DRY THROUGH THE PERIOD WHICH LOOKS REASONABLE. SO EXPECTING MOSTLY CLEAR SKIES AND A COOLING TREND FOR MONDAY THROUGH THURSDAY WITH BREEZY CONDITIONS WEDNESDAY INTO THURSDAY. && .AVIATION....TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && RUNK/JACQUES
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 2:25 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 35 min |
| Sep 10, 2:33 PM PDT | Flash Flood Warning | VEF | San Bernardino | 117 min |
| Sep 10, 2:39 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 36 min |
| Sep 10, 3:34 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.